Chemo-induced Diarrhea & Dosing Intensity

Implications of chemotherapy-induced diarrhea on dosing intensity.

R. J. G. Arnold, N. Gabrail, M. Raut, R. Kim, J. Sung, Y. Zhou; Pharmacon International, Inc, New York, NY;

Nashat Gabrail, MD, Canton, OH; Novartis Pharmaceuticals Corp, East Hanover, NJ

Abstract: Background: Diarrhea is a significant dose-limiting toxicity associated with chemotherapy treatment among cancer patients.

The objective of this study was to describe the socio-demographic and clinical characteristics of patients who experience chemotherapy induced diarrhea (CID) and to describe their diarrhea-related management patterns in a real-world setting.

Methods: We retrospectively reviewed management patterns of 378 cancer patients, > 18 years, who experienced diarrhea during their chemotherapy treatment between 2000 and 2003 from 25 community oncology centers throughout the US. Demographic characteristics, severity of diarrhea, and changes to chemotherapy treatment due to diarrhea were evaluated using descriptive analysis.

Comparisons of planned chemotherapy therapy versus actual chemotherapy received by patients due to diarrhea were conducted using analysis of variance (ANOVA) and logistic regression models.

Results: Patients experiencing CID were mostly white (80%) and middle-aged (mean 67 years). The most common chemotherapy regimens were 5-fluorouracil intravenous push (5-FUIVP) + leukovorin (LV) 27%, 5-FU + LV 10%, and irinotecan (CPT-11) 9%. There was a mean of 3.9 diarrheal episodes per patient.

The majority of diarrheal episodes were Grade 1 (75%), with approximately a third of the episodes being severe (NCI grades 3 or 4). The mean grade of diarrhea was highest for carboplatin, 5-FUCI, taxotere and cyclophosphamide (mean NCI grades:1.83 0.86, 1.75, 0.77, 1.73, 0.83, and 1.66 0.86, respectively).

Patients who experienced CID underwent significant changes in their chemotherapy treatment, including dose reductions (45%), delays in therapy (71%), reduction in dose intensity (64%), and discontinuation of therapy (3%). The mean grades of diarrhea for patients who experienced changes ranged from 1.47 for patients with dosing delays to 1.64 for patients with dosing reductions.

Conclusions: The study results showed that a significant number of patients experiencing CID tended to have changes to their chemotherapy treatment, which may ultimately impact patient clinical outcomes.

Abstract No: 6128

Remember we are NOT Doctors and have NO medical training.

This site is like an Encyclopedia - there are many pages, many links on many topics.

Support our work with any size DONATION - see left side of any page - for how to donate. You can help raise awareness of CAM.